• You're all caught up!

Yeast Infection Symptoms from Antibiotics

author image Rae Uddin
Rae Uddin has worked as a freelance writer and editor since 2004. She specializes in scientific journalism and medical and technical writing. Her work has appeared in various online publications. Uddin earned her Master of Science in integrated biomedical sciences with an emphasis in molecular and cellular biochemistry from the University of Kentucky College of Medicine.
Yeast Infection Symptoms from Antibiotics
Certain antibiotics can cause yeast infection symptoms in treated patients. Photo Credit Kritchanut/iStock/Getty Images


Candida albicans is a type of fungus that occurs naturally within the human body. Normally, the growth of this fungus is regulated by other healthy bacteria. Use of certain types of antibiotics can destroy these protective bacteria, allowing rapid growth of candida albicans. People who develop an overgrowth of fungus after taking antibiotics can develop yeast infection symptoms. Yeast infection symptoms caused by treatment with an antibiotic typically occur within the mouth or vagina.

Oral Lesions

People who develop an oral yeast infection after taking an antibiotic can notice the appearance of skin lesions within their mouth, explain MedlinePlus health experts. These lesions typically appear white and creamy and can develop along the gums, tongue, throat or roof of the mouth. If a person scrapes at the oral lesions they can feel tender or painful and may begin to bleed.

Decreased Taste Sensation

An oral yeast infection can alter a person's sense of taste, warn medical professionals from MayoClinic.com. Affected people can develop a cotton-like or dry sensation within the mouth, which can contribute to a decrease in their normal taste sensations.

Vaginal Itching

Women who develop a vaginal yeast infection after taking a course of antibiotics can experience intense vaginal itching as a symptom of this condition, according to medical professionals with UpToDate. Vaginal itching can irritate and inflame a woman's vaginal region, which can lead to tenderness or pain along the external vaginal tissue. Frequent scratching of the area can exacerbate inflammation and irritation.

Vaginal Discharge

Treatment with antibiotics can disrupt the normal microbial balance within a woman's vagina. Consequently, women can develop vaginal discharge as a yeast infection symptom from antibiotics. Affected women can notice that their vaginal discharge appears unusually thick, lumpy or white and has a consistency similar to cottage cheese, reports MedlinePlus. Alternatively, certain women can develop a milky or watery vaginal discharge due to a yeast infection.

Painful Urination or Sexual Intercourse

Vaginal inflammation caused by a yeast infection from antibiotics can lead to painful symptoms in women. Affected women can develop a burning sensation during urination or may experience discomfort during sexual intercourse, warns UpToDate. These yeast infection symptoms can occur due to alternate medical problems, such as a sexually transmitted infection, so affected women should consult a doctor for a proper diagnosis. People who develop yeast infection symptoms typically require antifungal treatment to resolve oral or vaginal symptoms.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media